General Question

majorrich's avatar

I have to take a MIBG scan and they want me to discontinue taking Amitriptilyne (Elavil) for six weeks. Why do I have to wait so long?

Asked by majorrich (10717 points ) October 15th, 2009

They are trying to locate the Pheochromocytoma(s) and I am taking Elavil as a sleep aid. I don’t see the connection. I have googled and they mention a problem, but I dont understand. The Doctors at the James hospital didn’t specify a step-down, rather they wanted me to stop all at once. It is getting pretty uncomfortable as I have been taking it for some 8 years. Withdrawal symptoms are pretty troublesome. The Chemist at the Drug Store says it should clear my body in 2 weeks. Why 6 for the tests?

Observing members: 0 Composing members: 0

8 Answers

virtualist's avatar

….. your Doctors maybe , ... could have explained better, their order to cease taking Elavil. Any of that stuff in your system, given , your diagnosis with pheochromocytoma, is not good….. They do not want to do the MIBG scan until all that Elavil antagonist is out of your system. Stick with the Doctors on this !

augustlan's avatar

I can’t believe they didn’t step you down… that’s awful! Call your doc, tell him about the withdrawal and ask him for a definitive reason you need to be off the drug for 6 weeks.

Lightlyseared's avatar

Amitriptyline interferes with the uptake of the radioisotope maker. Given that the test will expose you to a significant amount of radiation it is important that the doctors get the results needed the first time as repeating the test will increase the amount of radiation you are exposed to.

Having said that The European Association of Nuclear Medicine guidelines recommend 7–21 day withdrawal. I would highly recommend speaking to your doctor and explaining what you are going through and if seeing if there is some sort of compromise you could come to.

scamp's avatar

—@Lightlyseared Great answer!—

majorrich's avatar

Got a call back from the Doc. They are dead set on 6 weeks. Then I have to take some drops of iodine the night before and the morning of 1 Dec. That is when they inject me with some radioactive stuff. the actual tests I presume are on the next couple days. I have to keep taking the iodine drops for two weeks to keep the radioactive stuff from destroying whats left of my thyroid glands.
In the meantime elavil withdrawal is miserable, but not as bad as stopping clonidine.

augustlan's avatar

Thanks for the update! I’m sorry you have to go through that. :(

majorrich's avatar

I have started seeing technicolor animals in my yard. after 8 years of taking 150mg I figure I am pretty saturated with Amitrypteline. But, it’s about half life time I think. is the worst of the ride over?

virtualist's avatar

Is it possible that , in the absence of further input from your physician, that the following program would help . Can you clear this with your physician? http://pointofreturn.com/amitriptyline_withdrawal.html

Answer this question

Login

or

Join

to answer.

This question is in the General Section. Responses must be helpful and on-topic.

Your answer will be saved while you login or join.

Have a question? Ask Fluther!

What do you know more about?
or
Knowledge Networking @ Fluther